Hail, Bastrop
- When
- January 9, 12:00 AM CST
- Where
- Bastrop County, 2.76 mi ENE of Phelan
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 30.190, -97.290
A cold front moved through causing isolated thunderstorms. One of these storms produced hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EWX wrote it up.
A cold front moved through causing isolated thunderstorms. One of these storms produced hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Jan 8, 10:51 PM CST, 1 hour 9 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1051 PM CST FRI JAN 8 2016 .AVIATION... CIGS HAVE DROPPED TO MVFR AT AUS. THINK THEY WILL STAY THAT WAY OVERNIGHT...BUT THERE IS A CHANCE THAT THEY IMPROVE FOR A FEW HOURS BETWEEN MIDNIGHT AND 6AM. THE CIG WILL LIFT TO VFR BY LATE MORNING SATURDAY. ALL THE OTHER AIRPORTS ARE VFR AND WILL BE THROUGH THE ENTIRE PERIOD. WINDS WILL INCREASE BEHIND A COLD FRONT BY LATE MORNING SATURDAY. EXPECT 10 TO 15 KTS WITH HIGHER GUSTS AT ALL TERMINALS. WINDS SHOULD DISSIPATE AFTER SUNSET SATURDAY. && .PREV DISCUSSION... /ISSUED 902 PM CST FRI JAN 8 2016/ UPDATE... DENSE FOG HAS FORMED ACROSS THE EASTERN COUNTIES. WILL ISSUE A DENSE FOG ADVISORY UNTIL MIDNIGHT. WEST WINDS SHOULD WORK IN WITH ELEVATED LIGHT RAIN WHICH SHOULD IMPROVE CONDITIONS BUT WILL EXTEND THE ADVISORY IF NECESSARY. PREV DISCUSSION... /ISSUED 616 PM CST FRI JAN 8 2016/ UPDATE... THE RADAR MOSAIC AND WATER VAPOR SATELLITE IMAGERY ARE INDICATING A FAIRLY LARGE AMOUNT OF UPPER FORCING ACROSS OUR WESTERN CWA ASSOCIATED WITH A STRONG UPPER LOW CENTERED IN EASTERN NEW MEXICO. THE STRONG UPPER LIFT IS EVIDENT BY INCREASING ELEVATED RADAR RETURNS ACROSS THE WESTERN COUNTIES. MUCH...IF NOT ALL OF THIS ACTIVITY WILL NOT REACH THE GROUND AT THE PRESENT TIME THANKS TO VERY DRY AIR BEHIND A DRYLINE. THIS DRYLINE HAS STALLED ALONG A LINE FROM BURNET TO KERRVILLE TO EAGLE PASS. HOWEVER...AS THE FORCING SPREADS EAST AND CLOSER TO THE I-35 CORRIDOR WHERE DEW POINTS ARE HIGHER WE SHOULD SEE AN INCREASED CHANCE OF SHOWERS. WHILE ACTIVITY SHOULD MOSTLY BE ELEVATED...MID-LEVEL LAPSE RATES AROUND 8 C/KM SHOULD SUPPORT THUNDER CHANCES. WITH THE UPDATE...EXPANDED POPS TO COVER THE EASTERN TWO-THIRDS OF THE CWA...MAINLY EAST OF THE DRY-LINE. ONLY WENT WITH A 20 POP FOR NOW...BUT IF IT LOOKS LIKE A HIGHER COVERAGE OF ACTIVITY IS LIKELY...WILL BUMP UP POPS EVEN FURTHER. THE CHANCES FOR SEVERE WEATHER ARE DIMINISHING ACROSS THE EASTERN COUNTIES AS THE MAIN FOCUS FOR SEVERE WEATHER SHIFTS EAST WITH THE ONGOING CONVECTION. PREV DISCUSSION... /ISSUED 313 PM CST FRI JAN 8 2016/ SHORT TERM (TONIGHT THROUGH SATURDAY NIGHT)... AN UPPER LEVEL LOW OVER NORTHERN NEW MEXICO WILL TRACK EASTWARD AND INTO NORTH CENTRAL TEXAS TONIGHT. AT THE SURFACE...A DRY-LINE THAT EXTENDS SOUTHWARD FROM THE SOUTHERN EDWARDS PLATEAU TO SOUTHWEST RIO GRANDE PLAINS IS FORECAST TO PUSH TO THE EAST THROUGH LATE THIS AFTERNOON/EARLY EVENING. A COLD FRONT IS FORECAST TO PUSH ACROSS THE HILL COUNTRY AND EASTERN COUNTIES TONIGHT INTO THE OVERNIGHT HOURS. THE COMBINATION OF THESE FEATURES PLUS UPPER LEVEL SUPPORT WILL BRING CHANCES FOR SHOWERS AND ISOLATED THUNDERSTORMS THIS EVENING FOR MUCH OF THE EASTERN HALF OF SOUTH CENTRAL TEXAS. SOME STORMS MAY BE STRONG AS THE EXIT THE FAR EAST OF THE AREA AND MOVE TOWARD HOUSTON CWA. RAINFALL AMOUNTS ARE EXPECTED TO RANGE FROM FEW HUNDREDTHS TO ONE QUARTER INCH MAINLY ALONG AND EAST OF HIGHWAY 77. A NORTHWEST BREEZE WILL PREVAIL ACROSS THE AREA ON SATURDAY WITH COOL AIRMASS SPREADING ACROSS THE AREA WITH HIGHS IN THE LOWER 50S ACROSS THE HILL COUNTRY TO LOWER 60S OVER THE COASTAL PLAINS. WITH A CLEAR NIGHT AND LIGHT WINDS EXPECTED SATURDAY NIGHT INTO SUNDAY...EXPECT A COLD NIGHT ACROSS THE AREA WITH FREEZING TEMPERATURES FORECAST FOR MOST OF THE HILL COUNTRY AND THE ESCARPMENT WITH MID 30S ELSEWHERE. LONG TERM (SUNDAY THROUGH FRIDAY)... THE COLD AIRMASS REMAINS ACROSS THE AREA THROUGH MONDAY WITH LOWS IN THE 30S AND HIGHS IN THE 50S. SEVERAL UPPER LEVEL DISTURBANCES ARE FORECAST FOR THE LATER PART OF NEXT WEEK. LATEST GFS AND ECM GUIDANCE DIFFER ON RAIN CHANCES NEXT THURSDAY AND FRIDAY AS AN UPPER LEVEL SHORT WAVE MOVES ACROSS THE AREA. WENT WITH A BLEND OF BOTH GFS AND ECM MODELS AND CAME UP WITH 20-30 PERCENT POP MAINLY FOR AREAS ALONG AND EAST OF I-35. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 45 54 34 49 32 / 20 0 0 0 0 AUSTIN BERGSTROM INTL AIRPORT 43 55 33 50 29 / 20 0 0 0 0 NEW BRAUNFELS MUNI AIRPORT 44 58 33 51 31 / 20 0 0 0 0 BURNET MUNI AIRPORT 41 50 31 47 30 / 30 0 0 0 0 DEL RIO INTL AIRPORT 42 59 34 56 36 / 10 0 0 0 0 GEORGETOWN MUNI AIRPORT 43 51 31 47 30 / 30 0 0 0 0 HONDO MUNI AIRPORT 41 60 32 54 32 / 20 0 0 0 0 SAN MARCOS MUNI AIRPORT 43 55 33 50 31 / 20 0 0 0 0 LA GRANGE - FAYETTE REGIONAL 47 57 35 50 31 / 30 0 0 0 0 SAN ANTONIO INTL AIRPORT 45 59 34 52 33 / 20 0 0 0 0 STINSON MUNI AIRPORT 45 60 34 53 33 / 20 0 0 0 0 && .EWX WATCHES/WARNINGS/ADVISORIES... DENSE FOG ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR THE FOLLOWING COUNTIES: BASTROP...CALDWELL...DE WITT...FAYETTE...GONZALES... LAVACA...LEE. && MESOSCALE/AVIATION...05 SYNOPTIC/GRIDS...HAMPSHIRE PUBLIC SERVICE/DATA COLLECTION...TREADWAY
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 1105 AM CST FRI JAN 8 2016 TXZ171>173-183>194-202>209-217>225-228-091715- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 1105 AM CST FRI JAN 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1141 PM CST FRI JAN 8 2016
TXZ193-194-090630-
BASTROP TX-LEE TX-
1141 PM CST FRI JAN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BASTROP AND LEE
COUNTIES UNTIL 1230 AM CST...
AT 1140 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7
MILES NORTHWEST OF PAIGE...OR 12 MILES SOUTHWEST OF LEXINGTON...
MOVING EAST AT 30 MPH.
HALF INCH HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
GIDDINGS...LEXINGTON...FEDOR...PAIGE...DIME BOX...TANGLEWOOD...
MCDADE...OLD DIME BOX...LEO...MANHEIM...BLUE...KNOBB SPRINGS...
LOEBAU...LINCOLN AND HILLS.
LAT...LON 3015 9681 3021 9725 3043 9724 3046 9715
3055 9696 3054 9692 3049 9690 3046 9690
3046 9688 3043 9687 3043 9685 3039 9679
3023 9674 3020 9674
TIME...MOT...LOC 0540Z 265DEG 24KT 3031 9717
MOSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
1200 AM CST SAT JAN 9 2016
TXZ193-090645-
BASTROP TX-
1200 AM CST SAT JAN 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BASTROP COUNTY UNTIL
1245 AM CST...
AT 1200 AM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CAMP SWIFT...OR NEAR BASTROP...MOVING EAST AT 25 MPH.
DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
BASTROP...CAMP SWIFT...CIRCLE D-KC ESTATE...PAIGE...CIRCLE D-KC
ESTATES...MCDADE...PHELAN AND CEDAR HILLS.
LAT...LON 3013 9734 3028 9735 3031 9715 3026 9708
3011 9704
TIME...MOT...LOC 0600Z 264DEG 23KT 3020 9726
ALLENThe Ft Hood radar (KGRK), 60 km away, was scanning. The volume nearest the first event began at 05:59 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2016Every state in 2016This day in weather historyWarnings in Texas, January 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 612187.